Texas, 2015Winter Weather in Texas, January 9 to 10, 2015
January 9 to 10, 2015 · NWS SJT · 6 events in 5 counties and zones
Temperatures in the upper 20s combined with sleet and freezing rain resulted in icy conditions on bridges along the Interstate 10 corridor encompassing Ozona, Sonora and Junction. This frozen precipitation resulted in two fatalities.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures in the upper 20s combined with sleet and freezing rain resulted in icy conditions on bridges along the Interstate 10 corridor encompassing Ozona, Sonora and Junction. This frozen precipitation resulted in two fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 9, 5:38 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Jan 9, 5:38 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
538 AM CST FRI JAN 9 2015
.AVIATION...
/12Z TAFS/
A few showers were affecting areas near KABI this morning, but
most TAF sites were dry. There were MVFR CIGS affecting the KJCT
site, and winds had turned to the northeast at all sites, as a
cold front moves into the area. These northeast winds will pick up
and become gusty later this morning. MVFR CIGS are expected to
develop across most of the area later today behind the cold front.
While there is a chance for light precipitation across the area
today, believe that the coverage will not be high enough to
warrant a mention in TAFs at this time. However more widespread
coverage is possible after 06Z tonight in the KSOA/KJCT areas.
20
&&
.PREV DISCUSSION... /ISSUED 433 AM CST FRI JAN 9 2015/
SHORT TERM...
A very light wintry mix of precipitation is still possible this
morning, and again late tonight.
At 330 AM, there was a band of light precipitation affecting areas
from southern Nolan County, southeast through northern Runnels,
Coleman and central Brown County. Temperatures were still hovering
just above freezing, so this light precipitation was falling as
rain. A cold front was moving south through the Texas Panhandle
and Oklahoma, and a strong upper level low was moving slowly east
across northwestern Mexico.
Another arctic surge of air continued to move south toward the
area as well. While winds were light and southerly or
southeasterly for the most part across our forecast area, winds
were out of the north-northeast along and north of a line from
Seminole, to Wichita Falls, to Tulsa. Temperatures north of this
front were generally freezing or colder and falling. This front
will bring those cold temperatures into the area today, as well as
slightly enhancing precipitation along the line of light rain
already occurring. Temperatures are expected to hold near freezing
for most of the area today. For Abilene areas and northward,
expect the cold front to be near or through there early this
morning, so have gone with a chance for light freezing rain or
sleet as soundings continue to show a well-developed warm nose
centered near 750mb through the morning hours with temperatures
below freezing at the surface. Farther south, temperatures may
initially be warmer than freezing at the surface, with freezing
temperatures between the elevated warm nose and the surface,
possibly yielding a mixture of sleet with light rain. Expect any
precipitation that falls, especially after noon today to be very
light. Have indicated the trend toward light precipitation with
flurries or very light freezing drizzle for this afternoon,
although no significant accumulations of ice or snow are expected.
With temperatures cooling throughout the vertical column this
afternoon, would lean toward most of the afternoon precip being
closer to a snow type, but it's impossible to rule out some light
freezing drizzle if the warm nose can be maintained aloft.
Tonight, as the main upper level low approaches the area,
increased large scale lift will move into the area from the
southwest. Have kept at least a slight chance for additional
wintry precipitation for areas mainly south of a Mertzon, to
Eldorado, to San Saba line. With the cool temperatures at the
surface, have kept precipitation in the form of sleet, freezing
rain, or snow, with the better chances for snow farther west where
there will be better cooling/moistening aloft associated with the
low allowing for a better chance of ice crystal formation. There
is more uncertainty with how heavy the precipitation will be with
this round overnight, so an advisory may be needed, mainly for
areas west of a Mertzon to Sonora line, but will allow the day
shift to take a better look.
20
LONG TERM...
A complex forecast with more possibilities of light wintry
precipitation continues into the early part of next week. For
Saturday, expect to see some lingering freezing/frozen
precipitation during the morning hours with some light
accumulation of sleet or snow possible mainly across Crockett
county and higher elevations across the southwest. Not expecting
any significant travel issues at this point...but if precipitation
amounts end up a bit higher...we could need an advisory for parts
of the area. Temperatures warm above freezing by afternoon
Saturday. Temperatures will cool back to around freezing Saturday
night, with some lingering precipitation across the eastern half
of the area...so we could see a few icy spots develop mainly east
of a Brownwood to Sonora line briefly by Sunday morning.
Finally warmer Sunday...but this will be short-lived as another
cold front moves into the area by Monday. Another weak shortwave
trough will move across West Central Texas Monday night into
Tuesday, with yet another round of light wintry precipitation
possible as temperatures fall below freezing. Areas affected by
this next round will mainly be across the Big Country in higher
hilly areas and north of I-20. Still too far out for too many
details on precipitation types and amounts for Monday into
Tuesday...but kept accumulations light for now. Finally precip
moves out by Wednesday with a warm-up back into the 50s to near 60
by the end of the work week.
08
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 32 18 36 31 54 / 30 5 10 20 10
San Angelo 32 19 38 32 57 / 20 5 30 20 10
Junction 35 25 35 32 55 / 20 20 40 30 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 9, 4:20 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
420 AM CST FRI JAN 9 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
420 AM CST FRI JAN 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR A WINTRY MIX OF PRECIPITATION TODAY
AND TONIGHT ACROSS MOST OF WEST CENTRAL TEXAS. THE MAIN HAZARD
WILL BE A FEW ICY SPOTS ON ROADWAYS...ESPECIALLY BRIDGES AND
OVERPASSES. REMEMBER...EVEN A GLAZE OF ICE PRODUCES DANGEROUS
DRIVING OR OUTDOOR WALKING CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE POTENTIAL FOR WINTRY PRECIPITATION WILL CONTINUE ACROSS MOST
OF WEST CENTRAL TEXAS THROUGH SUNDAY MORNING. THE MAIN HAZARD WILL
BE A FEW ICY SPOTS ON ROADWAYS...ESPECIALLY BRIDGES AND
OVERPASSES.
THERE WILL BE AN ADDITIONAL CHANCE OF A WINTRY MIX OF
PRECIPITATION MONDAY NIGHT AND TUESDAY NIGHT MAINLY ACROSS THE BIG
COUNTRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jan 9, 5:13 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 AM CST FRI JAN 9 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092300-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
513 AM CST FRI JAN 9 2015
AS AN UPPER-LEVEL DISTURBANCE MOVES ACROSS THE REGION TODAY...A
LIGHT WINTRY MIX OF FREEZING RAIN...SLEET...OR LIGHT SNOW...IS
POSSIBLE...MAINLY NORTH OF AN OZONA TO SAN ANGELO TO BROWNWOOD
LINE. EXPECT ONLY LIGHT ACCUMULATIONS OF ICE...MAINLY ON
OVERPASSES...BRIDGES AND ELEVATED...EXPOSED SURFACES ACROSS
PORTIONS OF THE CONCHO VALLEY AND BIG COUNTRY COUNTIES. PRECIPITATION
IS EXPECTED TO END BY MIDDAY...BUT AFTERNOON TEMPERATURES WILL
REMAIN NEAR THE FREEZING MARK.
ANOTHER ROUND OF WINTRY PRECIPITATION WILL BE POSSIBLE LATER TONIGHT
INTO SATURDAY MORNING...MAINLY SOUTH OF INTERSTATE 20. THE MOST
LIKELY PRECIPITATION TYPES WILL BE FREEZING RAIN OR SLEET...WITH
ACCUMULATIONS AGAIN REMAINING RELATIVELY LIGHT. THE BEST CHANCE OF
ACCUMULATING SLEET OR ICE WILL BE ACROSS CROCKETT...SCHLEICHER AND
SUTTON COUNTIES. TEMPERATURES ARE FORECAST TO CLIMB ABOVE FREEZING
BY SATURDAY AFTERNOON...ALLOWING ANY LINGERING PRECIPITATION TO
CHANGE OVER TO RAIN.
IMPACTS WITH THESE WEATHER SYSTEMS ARE EXPECTED TO BE MINOR AND
GENERALLY CONFINED TO HAZARDOUS TRAVEL CONDITIONS. ICE
ACCUMULATIONS WILL BE MOST LIKELY ON BRIDGES AND OVERPASSES...BUT
MAY BECOME MORE WIDESPREAD IF PRECIPITATION IS HEAVIER THAN
CURRENTLY FORECAST. A DIFFERENCE OF ONLY A FEW DEGREES COULD
RESULT IN A SIGNIFICANT CHANGE IN PRECIPITATION TYPE. CONTINUE TO
MONITOR YOUR LOCAL WEATHER FORECAST FOR UPDATED INFORMATION.
Winter Weather, Callahan
- When
- January 9, 7:15 AM CST to 11:00 AM CST
- Where
- Callahan forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
Radio Station DJ called to report that Interstate 20 was slick on bridges and overpasses between Baird and east of Abilene.
Winter Weather, Fisher
- When
- January 9, 9:32 AM CST to 12:00 PM CST
- Where
- Fisher forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
A trained spotter in Fisher County reported some ice on car and trees and a bit on roadways.
Winter Weather, Fisher
- When
- January 9, 11:25 AM CST to 2:00 PM CST
- Where
- Fisher forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
Sheriff's office reported mainly sleet falling and sticking to roadways.
Winter Weather, Kimble
- When
- January 10, 2:00 AM CST to 10:00 AM CST
- Where
- Kimble forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The sheriff's office reported light icing on bridges and overpasses across the county.
Winter Weather, Crockett
- When
- January 10, 4:00 AM CST to 3:00 PM CST
- Where
- Crockett forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
At 628 AM CST, law enforcement reported two rollover accidents on Interstate 10 overpasses, resulting in two fatalities at mile markers 343 and 369.
Winter Weather, Sutton
- When
- January 10, 4:35 AM CST to 8:00 AM CST
- Where
- Sutton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
Sheriff's office reported moderate sleet that covered the ground with one minor accident. The Stripes located near I-10 reported significant melting at 1103 AM.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 9, 20151 death · $70,000 · 2 events
- Lake-Effect Snow in New York, January 9 to 11, 2015$45,000 · 2 events
- Cold in Wisconsin, January 9 to 10, 201520 events
- High Surf in Hawaii, January 9 to 10, 201511 events
- Winter Weather in Texas, January 9 to 10, 201510 events
- Winter Weather in North Carolina, January 9, 20153 events
- High Wind in Massachusetts, January 9, 201553 kt wind · 3 events
- Dense Fog in Colorado, January 9 to 10, 20153 events
- Winter Weather in Mississippi, January 9, 20152 events
- Winter Weather in North Carolina, January 9, 20151 event
- Dense Fog in Colorado, January 9, 20151 event
- High Wind in Rhode Island, January 9, 201551 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557257, 557258, 557259, 556567, 556562, 556564.